Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 46, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 21, 2017, 11:06 AM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2017, 11:06 AM MST (18:06 UTC)
- Expired
- Jul 21, 2017, 2:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 170 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
469
WGUS55 KFGZ 211806
FFWFGZ
AZC005-212100-
/O.NEW.KFGZ.FF.W.0046.170721T1806Z-170721T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1106 AM MST FRI JUL 21 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Coconino County in north central Arizona...
* Until 200 PM MST
* At 1104 AM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen from slow moving storms. Flash flooding is expected
to begin shortly.
* Some locations that will experience flooding include...
Bright Angel Point.
This includes the following streams and drainages...Bright Angel
Creek... Nankoweap Creek...Clear Creek...Phantom Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3628 11199 3618 11199 3610 11208 3610 11211
3633 11209
$$
412 follow-up statements
259
WGUS75 KFGZ 211849
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1149 AM MST FRI JUL 21 2017
AZC005-212100-
/O.CON.KFGZ.FF.W.0046.000000T0000Z-170721T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
1149 AM MST FRI JUL 21 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM MST FOR
COCONINO COUNTY...
At 1147 AM MST, Doppler radar indicated thunderstorms producing
moderate rain across the warned area. Up to one inch of rain has
already fallen since 11 am mst. Flash flooding is expected to begin
shortly.
This includes the following streams and drainages...Bright Angerl
Creek...Nankoweap Creek...Clear Creek...Phantom Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents along streams and creeks should take immediate precautions
to protect life and property.
&&
LAT...LON 3628 11199 3618 11199 3610 11208 3610 11211
3633 11209
$$
41193
WGUS75 KFGZ 212054
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
154 PM MST FRI JUL 21 2017
AZC005-212104-
/O.EXP.KFGZ.FF.W.0046.000000T0000Z-170721T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
154 PM MST FRI JUL 21 2017
...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 200 PM
MST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat on Bright Angel Creek. Please continue to heed any remaining
closures.
LAT...LON 3628 11199 3618 11199 3610 11208 3610 11211
3633 11209
$$
41What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 10:10 AM MST, 56 minutes earlier.
Area forecast discussion, Jul 21, 10:10 AM MST, 56 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1010 AM MST Fri Jul 21 2017 .SYNOPSIS...Expect very active monsoon conditions for the next several days. Local heavy rainfall capable of producing flash flooding remains possible from stronger storms. && .Discussion...The morning sounding showed a Pwat of 1.04" (very wet!) with light steering winds. Visible satellite loop showed two MCVs in the area--one over northern Navajo and Apache Counties and one southeast of Alpine this morning. These circulations will help trigger storms (already doing so at 1000 AM) today and will also influence the directions that storms will move. We expect another active day today with locally heavy rain. Some storms may also last through the evening and night. May have to adjust POPs up for the overnight hours. && .Prev DISCUSSION /307 PM MST/...Monsoon moisture will remain entrenched across all of northern Arizona today. The steering flow, albeit weak, will tend to guide storms south to southeastward. The primary forcing mechanism will be daytime heating with showers and storms tending to develop over the mountain areas first before moving into the valleys and lower elevation locations in the mid to late afternoon. Storms today will be slow moving with stronger/more organized storms capable of producing 1 to 3 inch downpours. Therefore, flooding will be the main threat from stronger storms today. For Saturday and Sunday...The forecast models are still insisting that a northeast to southwest flow sets up across Arizona in response to high pressure becoming centered over Nevada/Utah/Arizona. The described flow pattern will deliver a drier air mass to the northeast corner of Arizona with a decrease in shower and storm activity. From the Mogollon Rim and White Mountains southward and across central Arizona monsoon moisture will remain entrenched with a good chance of showers and storms each day. From Monday onward...Moisture will remain in place with the threat for daily showers and thunderstorms continuing. && .AVIATION...For the 18Z package...Expect scattered to numerous SHRA and TSRA developing into early evening, with isolated +TSRA. MVFR/IFR in the stronger storms. Shower and thunderstorm coverage gradually decreasing after 03Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Active monsoon conditions will continue with scattered to numerous showers and thunderstorms through Saturday. Heavy rain and gusty winds will remain the primary impact. Expect near average temperatures across the area. Sunday through Tuesday....Daily chances for showers and thunderstorms continue, favoring the Mogollon Rim southward Sunday, then all of northern Arizona Monday and Tuesday. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MAS/McCollum AVIATION...DL/JJ For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 21, 3:14 AM MST, 7 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 314 AM MST Fri Jul 21 2017 AZZ004>018-037>040-220345- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 314 AM MST Fri Jul 21 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Look for another round of scattered to numerous showers and thunderstorms. The steering flow aloft will be weak so storms today will be slow moving and capable of dropping 1 to 3 inch downpours. As a result, flash flooding will be possible with stonger storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Daily thunderstorms will continue into the middle of next week with the usual day-to-day variations of coverage and intensity. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Jul 21, 10:10 AM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1010 AM MST FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 4 W FOREST LAKE 36.30N 110.38W
07/20/2017 NAVAJO AZ PUBLIC
AN ESTIMATED 2-3 FT. RISE IN THE DINNEBITO
WASH ALONG NAVAJO ROUTE 41. PICTURE FROM
SOCIAL MEDIA. TIME IS APPROXIMATE.
&&
TMThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:21 PM MST | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Jul 21, 11:42 AM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 21, 12:29 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 5 hr |
| Jul 21, 1:34 PM MST | Flash Flood Warning | FGZ | Gila, Navajo | 3 hr |
| Jul 21, 1:56 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Jul 21, 2:44 PM MST | Flash Flood Warning | FGZ | Yavapai | 2 hr |
| Jul 21, 3:02 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 28 min |
| Jul 21, 3:26 PM MST | Areal Flood Advisory | FGZ | Yavapai | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.